RA is a complicated and many times, misunderstood, disease. It affects everyone in different ways and can cause a myriad of complications. The medications used to treat RA can cause side effects ranging from a headache to more serious, including serious fungal infections. RA itself, as an autoimmune disease, can cause its own hardships in the form of complications, such as Anemia to the more serious Vasculitis. This is the card we have been dealt and why we come to sites such as this. We need answers to what is happening to our bodies and to talk to people who “get it”.
I have not been online as much, or posting as much here for the past year due to side effects and complications. I have been in the “lucky” position to experience a high number of serious side effects and complications. This is pretty rare. Don’t assume that this will be your experience, as well. These posts are to help you know what to look for, just in case. I’m going to share my experience over two posts. Today is about side effects and next week, I’ll post about living with complications from RA.
A side effect is an effect, whether therapeutic or adverse, that is secondary to the one intended. Side Effects CAN be good, for instance, plaquenil is an anti-malarial drug, but a therapeutic side effect is that is also an effective treatment (DMARD) for RA. Unfortunately, we are more used to hearing about the dark side of side effects. Today I’ll share my experience of side effects from prednisone and biologics.
My Prednisone Side Effects
Prednisone is well known by nearly everyone who has RA. We love it for the anti-inflammation and pain relieving properties it brings to us. We hate it for the rampant weight gain and other side effects it causes, such as dizziness, headache, mood swings and many others.
My doctor told me that steroid is our Stress Hormone. He explained that when we feel stress, the body responds by producing more cortisol, which increases the blood sugar level, suppresses the immune system and promotes fat, protein and carbohydrate metabolism. He stated that if we were to ever produce an exact replication of human cortisol, we would no longer need doctors! It would take care of illness itself.
Prednisone was the first drug to bring down my swelling and knocked my pain level down from SHOOT ME NOW to I can live through this. It also gave me a lot of side effects. I have gained 60+ pounds of weight over the last 6 years, developed Diabetes and sleeplessness, and probably the biggest one of all, Adrenal Insufficiency.
When you take high doses of prednisone for a long time, your body can come to the point where it does not see any reason to continue producing cortisol it on its own. The Adrenal glands either slow to a crawl, or stop all together. Your body REQUIRES cortisol to function, without it cells and nerves do not communicate and you can very quickly spiral into a coma or even die. This is known as an Adrenal Crisis. I have been hospitalized several times in the last few years due to this alone. My wife and I now understand the signs and I can either seek medical help or inject myself with high dose Dexamethasone.
When you have RA, you have a higher risk of getting Type 2 diabetes which can be controlled with either pills or insulin. One of the risk factors is prednisone. The one good thing to look at here is that it’s possible to reverse this side effect. Signs of diabetes include very strong thirst, a fruity smell on your breath, unexplained weight loss. If you are on prednisone, your doctor will usually test you regularly for diabetes.
I did get diabetes as a side effect of prednisone, but have fortunately been able to drive my A1C (the measurement of your average blood glucose during the previous 2-3 months) down to nearly normal. If I can eventually wean off of prednisone, the chances of my diabetes resolving are very good.
My Side Effects From Biologics
Pretty much any medication, either prescription or over the counter, comes with the chance of side effects. People with RA have the issue of taking many medications (I take upwards of 30) and some of them carry Federal Black Box Warnings, especially the Biologics. This is the strongest warning that the FDA requires, meaning that the drug carries a significant risk of serious or even life-threatening adverse effects. You and your doctor must weigh the pros and cons. For many, the benefits outweigh the risks. You should know that the serious side effects are rare. Most people only experience manageable side effects from these medications.
When it was time for me to try Biologics, my doctor then started me on Humira. I developed an allergic reaction to it, but once I stopped taking Humira, the reaction went away as well. I tried two more biologics over the course of the next year, but none of them helped. Then I started on infusion Orencia. EUREKA! It actually helped my symptoms! Orencia and I started on a wonderful 18 month relationship. I would grow stiff and sore and Orencia would swoop in and make me feel better.
Last year I developed a case of pneumonia which put me in ICU at the hospital. Soon after I was discharged, I developed another case of pneumonia. Then another.... I spent more time in the hospital than out for several months. A pattern soon developed, as well. I’d get my infusion of Orencia and within days, I developed pneumonia! Pneumonia and breathing issues are one of the top side effects reported for this drug. Sadly I had to give up Orencia, and all other biologics. My doctor said I had reacted too many times to them and he had no interest in killing me! Now I take Arava, MTX and prednisone and am happy to report that my side effect issues are now under control.
I just want to remind you that my experience with side effects is pretty unusual. Most likely, you won’t experience serious side effects. You have to find a way to balance awareness of the symptoms and side effects that need you to call the doctor with relaxing enough that you don’t spend your life consumed with anxiety. Talk to your doctor so you know the difference.
Do you have experience with severe side effects?
Next week: living with serious complications from RA.
Published On: May 09, 2014